Missouri, 2015

Flash Flooding and Damaging Winds in Missouri, July 26 to 27, 2015

July 26 to 27, 2015 · NWS SGF · 8 events in 3 counties and zones

Isolated and very slow moving thunderstorms caused heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated and very slow moving thunderstorms caused heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 1:58 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 26, 1:58 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT Sun Jul 26 2015

.SHORT TERM...(This Evening through Monday)
Issued at 233 PM CDT SUN JUL 26 2015

Upper level ridge centered over the Texas Panhandle continues to
be the dominant weather feature during this forecast period. This
ridge is keeping a very warm and humid air mass over the region.
In addition...mid-level waves transiting the northern periphery of
this ridge are continuing to set off convection...primarily
during the afternoon and evening hours. This convection has
developed over the eastern sections of the CWA this afternoon
along old outflow boundaries.

With the ridge expected to remain in place through the the first
part of the week...expect afternoon high temperatures to range from
the low to mid 90s with heat index values in the 103 to 107
degrees.  Will thus extend the heat advisory and excessive heat
warnings into Monday. McDonald county in far southwest Missouri has
consistently been hitting heat index criteria...so will add to
excessive heat warning.

Convection remains a little tricky.  Instability is definitely present
as well as numerous outflow boundaries from previous convection.
Believe any convection that does fire late this afternoon will be
confined primarily to northern and eastern sections and will last
into the evening hours. Any convection that does fire has the
potential to become severe with damaging winds being the primary
threat.

.LONG TERM...(Monday Night through Sunday)
Issued at 233 PM CDT SUN JUL 26 2015

Warm and humid conditions should remain over the area through early
next week as the upper level ridge remains firmly in place over the
Southern Plains.  The ridge is still forecast to amplify in response
to an approaching short wave now entering the Pacific Northwest. As
this occurs...the convective chances will decrease as the storm
track is pushed northward.

By late Tuesday...the upper level wave moving across the Northern
Plains will begin to deamplify the ridge and push a surface cold
front southward into the region.  While precipitation chances will
increase as the front approaches...do not expect more than slight
chance to chance PoPs at this time.

As the upper level wave transits the Great Lakes on Thursday...it
will cause the upper ridge to amplify and retrograde to the west
taking up a position over the Great Basin by Friday.  As this
happens...a more northwesterly flow develops which will bring a
slightly cooler and drier air mass to the region. Highs on
Thursday through the end of the forecast period should be in the
mid to upper 80s with overnight lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1255 PM CDT SUN JUL 26 2015

VFR conditions should continue through the next 24 hours, as any
thunderstorm chances remain north and east of the terminals. Winds
will remain light out of the south.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 9 PM CDT this evening FOR MOZ055>058-067>071-
     078>083-089>092-094>098-101>106.

     HEAT ADVISORY from 1 PM to 8 PM CDT Monday FOR MOZ055>058-
     067>071-078>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR MOZ066-
     077-088-093.

     EXCESSIVE HEAT WARNING from 1 PM to 8 PM CDT Monday FOR MOZ066-
     077-088-093-101.

KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR KSZ073-
     097-101.

     EXCESSIVE HEAT WARNING from 1 PM to 8 PM CDT Monday FOR KSZ073-
     097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Boxell
Hazardous weather outlook, Jul 26, 2:59 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SUN JUL 26 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION...

 HEAT INDICES WILL RANGE FROM THE UPPER 90S TO AROUND 105 DEGREES
 LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE HOTTEST
 TEMPERATURES WILL OCCUR OVER EXTREME SOUTHEAST KANSAS AND FAR
 WESTERN MISSOURI.

 SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY THIS
 EVENING...MAINLY ACROSS THE EASTERN OZARKS. FREQUENT LIGHTNING
 AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
 ADDITION...LOCALLY HEAVY RAIN MAY RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  HEAT INDICES WILL RANGE FROM 102 TO 106 DEGREES THROUGH AT
  LEAST TUESDAY.

  THUNDERSTORMS ARE POSSIBLE BY WEDNESDAY AND THURSDAY AS A
  FRONTAL SYSTEM APPROACHES FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS OVER
 MAINLY SOUTH CENTRAL MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Jul 26, 1:49 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT SUN JUL 26 2015

MOZ071-082-083-098-262015-
DENT MO-PHELPS MO-SHANNON MO-TEXAS MO-
249 PM CDT SUN JUL 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR DENT...EASTERN TEXAS...SHANNON
AND SOUTHEASTERN PHELPS COUNTIES UNTIL 315 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM SLIGO TO 3 MILES
SOUTH OF HOUSTON TO 6 MILES SOUTHEAST OF EMINENCE...MOVING EAST AT
10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AKERS...ALLEY SPRING...ANUTT...ARROLL...
BANGERT...BOSS...BUNKER...DARIEN...ELK CREEK...EMINENCE...EUNICE...
GLADDEN...HARTSHORN...HOUSTON...HOWES MILL...HOWES...JADWIN...LAKE
SPRING...LECOMA...LENOX...LICKING...MIDRIDGE...MONTAUK...PINE
CREST...PRESCOTT...RAYMONDVILLE...ROUND SPRING...SALEM...SLIGO...
SOLO...STONE HILL...SUMMERSVILLE...TURTLE...WEST EMINENCE AND YUKON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE CURRENT
RIVER STATE PARK...MONTAUK STATE PARK...AND THE OZARK NATIONAL
SCENIC RIVERWAYS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. SEEK
SHELTER INDOORS IMMEDIATELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3709 9103 3708 9121 3706 9122 3708 9163
      3718 9201 3751 9201 3780 9177 3785 9152
      3780 9152 3779 9131 3771 9130 3770 9114
      3759 9115 3759 9130 3751 9131 3750 9120
      3726 9115 3725 9111 3720 9111 3716 9102
TIME...MOT...LOC 1947Z 270DEG 8KT 3779 9141 3728 9197
          3709 9127

BOXELL

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 26, 3:10 PM CST
Where
Texas County, 2.83 mi ESE of Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.320, -91.920

Several large tree branches and a large tree were blown down at the Oakwood Golf Course.

Thunderstorm Wind, Texas

When
July 26, 3:10 PM CST
Where
Texas County, 2.75 mi E of Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.330, -91.920

A tree was blown down near State Highway B.

Thunderstorm Wind, Shannon

When
July 26, 3:20 PM CST
Where
Shannon County, 4.78 mi NW of Angeline
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.230, -91.530

The Missouri Department of Conservation reported that several trees had fallen onto the road in the Sunklands Conservation Area.

Flash Flood, Texas

When
July 26, 4:00 PM CST to 6:00 PM CST
Where
Texas County, 1.38 mi N of Yukon to 1.47 mi N of Yukon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.290, -91.870

There was a high water rescue along Foster Road.

Flash Flood, Texas

When
July 26, 4:30 PM CST to 6:30 PM CST
Where
Texas County, 1 mi ESE of Houston to 1.07 mi ESE of Houston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.327, -91.952

There were 4 persons that were trapped by high and swift water which were later rescued.

Flash Flood, Texas

When
July 26, 4:30 PM CST to 6:30 PM CST
Where
Texas County, 0.84 mi E of Houston to 0.89 mi ESE of Houston
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.329, -91.955

There were rainfall reports of 4 to 5 inches which caused Brushy Creek to flash flood in Houston. Flood waters damaged several homes and multiple businesses including a recycling business, a restaurant, and a bowling alley. Numerous roads were closed and heavily damaged due to the flooding in Houston.

Flash Flood, Texas

When
July 26, 4:33 PM CST to 6:33 PM CST
Where
Texas County, 0.62 mi ENE of Houston to 0.83 mi ESE of Houston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.333, -91.959

Brushy Creek was flooded along Highway F and Highway 63 near Houston.

Thunderstorm Wind, Oregon

When
July 27, 5:10 PM CST
Where
Oregon County, 0.69 mi N of Myrtle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.510, -91.270

There was a small tree down in the roadway near Myrtle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582110, 582111, 582112, 582101, 582108, 582109, 582104, 582113.